Back to Ask the Diabetes Team Ask the Diabetes Team

From Mississippi, USA:

My three year old son woke up this morning disoriented, weak, and limp. He has never had any medical problems and has been healthy, but a very finicky eater until recently. He is going through a growth spurt and is always hungry. I rushed him to the doctor who ran tests. His blood sugar was low, and his ketone levels were high.

The doctor told me not to worry and to make sure he eats several times a day with drinks, etc. He said he didn't need to see him again, but I am concerned. What if this happens again and he has a seizure? How can I be sure he will grow out of this like the doctor said?


Low blood glucoses can be scary, and no one can guarantee that your son (or you or your neighbor) won't have a seizure (or break a leg, or get hit by a bus). You get my point. However, I think your doctor is correct. Your three year old son likely experienced a situation called ketotic hypoglycemia which works something like this:

During an illness when the body is stressed, or after a particularly longer duration of time between meals (typically a weekend morning when the child is allowed to sleep in for a few more hours), the body has "used up" much of the stored forms of glucose. One of the things that happens then is the body uses "alternative energy" -- specifically, the body begins to utilize fat. As we metabolize ("burn") fat, one of the chemical by-products are called ketones. Ketones can be used by the brain for energy in some manner, but they can also make people fill sick to their stomach, lead to vomiting and can contribute to the mental confusion already in place because of the low blood glucose that was already there. Children prone to ketotic hypoglycemia are typically thin toddlers and almost all outgrow it.

What can you do? Provide some extra calories (protein or complex carbs) at bedtime -- especially when there is the chance of a long interval before the next morning's meal. On sick days, encourage frequent intake of sugary items (e.g. Gatorade, 7-Up). Some families are taught to check the urine or blood for ketones during sick days so that they can be prepared. With these precautions, and a watchful eye, I'd expect low risk of a serious episode of hypoglycemia to cause a seizure.

It should be clearly noted that this phenomenon is not the same as an "insulin reaction" in a patient with diabetes who receives too much insulin. In fact, in some ways (but importantly different) ketotic hypoglycemia is similar to what happens to the patient with diabetes who does not get enough insulin. I am not aware that ketotic hypoglycemia portends the development of diabetes later in life.

So, as scary as this was, I hope you have been reassured by your doctor. Your son is virtually destined to outgrow this.


Original posting 26 Aug 2003
Posted to Diagnosis and Symptoms and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.